In continuation of my update on Bedaquiline
While an effective treatment is available for combating multidrug-resistant tuberculosis, it carries serious side effects for patients. New research conducted at the Center for Tuberculosis Research at the Johns Hopkins University School of Medicine shows that lower doses of the toxic drug bedaquiline — given together with verapamil, a medication that's used to treat various heart conditions — can lead to the same antibacterial effects as higher toxic doses of bedaquiline. The combination of the two drugs could potentially shorten treatment time, reduce the side effects of bedaquiline and improve patient outcomes for those suffering from TB.
The study will be published in the January 2014 issue of Antimicrobial Agents and Chemotherapy. The lead author is William Bishai, M.D., Ph.D., co-director of the Center for Tuberculosis Research.
"Using a mouse model of tuberculosis, we have shown lower doses of bedaquiline together with verapamil have the same antibacterial effect as the higher toxic doses," says Shashank Gupta, Ph.D., a research fellow at Johns Hopkins. "A lower dose of bedaquiline will cause no or less severe side effects."
Two years ago, bedaquiline became the first drug in the last four decades to be approved by the U.S. Food and Drug Administration for the treatment of multidrug-resistant TB. The drug works by inhibiting an enzyme used by Mycobacterium tuberculosis to replicate and spread throughout the body. While it can be a lifesaving therapy against one of the world's deadliest diseases, bedaquiline can also cause serious side effects in the heart and liver. Therefore, strategies to reduce the dose of bedaquiline while retaining its antibacterial activity would provide significant benefits to patients.
"Shortening treatment regimens and reducing the required doses may be a promising strategy to reduce the incidence of bedaquiline-related adverse effects and thereby improve multidrug-resistant TB treatment outcomes," says Gupta.